Indiana, 2022

High Wind in Indiana, March 30 to 31, 2022

March 30 to 31, 2022 · NWS IND · 6 events in 5 counties and zones

A deepening storm system tracking to the northwest of the region produced strong low-level southerly flow over central Indiana, including a low level jet (LLJ) of 60-70 mph within the 850mb and 925mb levels, from the afternoon of the 30th through the early morning of the 31st. Isolated to briefly scattered severe magnitude wind gusts occurred from late evening to early morning over central…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A deepening storm system tracking to the northwest of the region produced strong low-level southerly flow over central Indiana, including a low level jet (LLJ) of 60-70 mph within the 850mb and 925mb levels, from the afternoon of the 30th through the early morning of the 31st. Isolated to briefly scattered severe magnitude wind gusts occurred from late evening to early morning over central Indiana with nearly all damage from downed trees and poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 30, 8:16 PM EST, 59 minutes earlier.

Area forecast discussion, Mar 30, 8:16 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
916 PM EDT Wed Mar 30 2022

.Forecast Update...
Issued at 916 PM EDT Wed Mar 30 2022

Going forecast is in good shape, with convective situation evolving
generally as expected. Despite strong dynamics, little to no thunder
has been observed in the immediate area, with the closest lightning
at this time all the way down in Tennessee as instability is
extremely minimal. As a result, only significant change to the
forecast is to cap thunderstorm probabilities at isolated through
the evening, then eliminate thunder from the forecast after 03Z.
This is supported by CAM trends, which have consistently been
weakening stronger linear structures as they progress eastward into
drier air across the region.

An isolated damaging wind threat will continue over the next hour or
two before this weakening trend eliminates the hazard, however,
synoptic winds will remain blustery throughout the night owing to
the strong low level flow ahead of the low/cold front.

&&

.Short Term...(This evening through Thursday night)
Issued at 257 PM EDT Wed Mar 30 2022

Highlights...

* Strong southerly winds gusting as high as 50 mph this afternoon
* Thunderstorms with damaging winds possible this evening
* Elevated fire weather risk given high winds and low RH

Rest of Today...

A low pressure system will continue to deepen as it heads east;
embedded in strong upstream flow and a phased upper level trough.
The upper level system has ingested another vort max over the
upper Rockies, of which is now in the upstream portion of the
trough, tilting the shortwave negatively. This has lowered heights
rapidly out ahead of this system, in return creating a strong
LLJ.

Also occurring is the intrusion of a subsidence induced dry layer
from the south. This area of low moisture has reach portions of
central Indiana, with a PBL height of nearly 1500m, strong mixing
has brought this dry air to the surface. This can be observed at
KIND where dew points have dropped 7 degrees over the last hour.
This has lead to more efficient warming near the surface with highs
now in the upper 70s. The turbulent PBL has also allowed high wind
gusts near the surface, tapping into the strong LLJ. Wind gusts have
topped out around 45MPH this afternoon, and should continue through
the afternoon into the early evening. The combination of high winds
and a drying surface layer will lead to an elevated fire risk this
afternoon.

Thunderstorm threat:

A cold front has developed along a strong confluent zone south of
the surface low; Moisture should collect within the convergence
enhancing dew points along the front. However, with dry air mixing
to the surface in the warm sector, this elevated moisture could have
a difficult time progressing eastward even with strong lift along
the boundary. Surface lapse rates are high given near dry adiabatic
PBL, but with dry air, LCLs will be too high to tap into this
buoyant energy pre-front. In the mid to upper levels lapse rates are
much lower at around 6C/km. With the lack of moisture in the warm
sector, any deep convection will be confined to along the front.

Current Radar shows some showers and thunderstorms from a prior MCS
over southern IL. This will create some rain chances in for western
central Indiana this afternoon, but should evaporate as it interacts
with a very dry surface layer. The main forecast problem will be how
this region of moisture alters the current environment over central
Indiana. Some moistening is likely but how much is still unknown.
The greater mixing of mid level moisture to the surface, the more
unstable the airmass will be ahead of the approaching front. The
threat of organized convection decreases from south to north as the
moisture along the boundary lowers this evening. Also impacting this
gradient is a the weakening of mid level lapse rates from 6.5 C/km
to 5.5 C/km. This will directly impact chances of severe weather.

The severe threat certainly present this evening, especially within
any organized convection. As mentioned previously, CAMS are widely
varied on how far east the surface moisture moves along the front,
impacting how far east the surface based convection will get. Any
surface based convection will have a high chance of tapping into a
strong LLJ, and therefor providing the possibility of severe wind
gusts. Directional shear will weaken as the evening progresses as
the low level winds become more southerly. Still, bulk shear should
be sufficient for RIJ development in any organized surface based
line. In summary, the shear needed for severe winds and isolated
tornadoes along a QLCS is present. However, the lack of moisture and
mid level lapse rates has lead to high uncertainty if severe weather
will occur over central Indiana, Highest chances for severe weather
will be over SW central Indiana where surface moisture is higher and
surface lapse rates should remain steep enough prior to onset.
Within the non-deep convection, and showers, an isolated strong to
severe wind gust is possible as rain cooled air allows for surface
mixing of the LLJ.

Tonight through Tomorrow Night

After passage of the front tonight, some moisture will wrap around
the low prior to the arrival of a dry slot, creating chances for
scattered showers in the early morning hours. By the late morning,
the dry slot should overtake the region, diminishing rain chances.
The bulk of the energy from the upper level wave will pass through
in the afternoon, leading to elevated showers in the afternoon and
evening.

The predominant flow will shift to the NW, pushing much cooler air
over the region. This along with sustained mid to low clouds will
inhibit temperature gains, resulting in afternoon highs in the mid
40s (below normal for late March). Some portions of far SE central
IN could see their daily high in the early morning, prior to frontal
passage, of which would be in the low to mid 50s. Clouds will stick
around in the upper level low, but diurnal cooling should still
push temperatures into the low 30s.

&&

.Long Term...(Friday through Wednesday)
Issued at 257 PM EDT Wed Mar 30 2022

* Shower chances on Saturday
* Active weather pattern next week

Friday through Sunday...

We'll start off the long term with weak upper-level ridging which
will provide a short-lived break in terms of active weather. A
potent but slightly disorganized shortwave is then expected to dive
southeastward out of Montana on Friday. This feature will then
progress across the Plains and approach our CWA on Saturday. A split
flow jet stream pattern along with surface high pressure developing
to the southwest will act to limit moisture return from the Gulf of
Mexico. In fact, most models show this system drying out as it
progresses over our forecast area. Regardless, all guidance shows
precipitation to some extent and therefore will keep PoPs in the
chance to likely categories for Saturday.

The aforementioned surface high pressure progged to develop southwest
of Saturday's shortwave will then progress into our area on Sunday.
So currently expecting a second short-lived period of nice weather
to finish off the weekend.

Monday through Thursday...

Surface high pressure will exit the region as progressive zonal flow
keeps things moving along rather quickly. However, long-range
guidance is hinting that the jet pattern aloft will amplify
significantly early next week. This jet stream evolution is depicted
with relatively decent model agreement, though differences become
pronounced after Wednesday. Regardless, our surface high pressure
should be located over the southeast by this point, allowing
moisture return across the Plains. Despite model differences, all
currently show broad troughing persisting through the remainder of
the period. With available moisture and pockets of upper-level
energy rotating through the trough, precip chances will be almost
continuous Monday through Thursday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 723 PM EDT Wed Mar 30 2022

IMPACTS:
-RA with isolated TS through 04Z.
-LLWS through 06Z.
-MVFR cigs/vsbys after 02Z through period.
-Southerly wind gusts to 20kts through 06Z, shift to southwesterly
after 09Z.

DISCUSSION: Showers with a few cg strikes are likely at BMG and HUF
through 04Z, less likely at LAF and IND. During heavier showers,
vsbys will drop to MVFR with cigs dropping afterwards.  MVFR cigs
will then continue through the period with brief IFR possible late
in the overnight hours with low level moisture is highest. Southerly
winds will occasionally gust to 20kts through 06Z with a gradual
shift to the southwest as a surface front moves through.  Stronger
winds will then continue into the daytime hours tomorrow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

Wind Advisory until 10 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

Update...Nield/GM
Short Term...Updike
Long Term...Eckhoff
Aviation...White/Melo
Hazardous weather outlook, Mar 30, 2:31 PM EST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
331 PM EDT Wed Mar 30 2022

INZ021-028>031-035>049-051>057-060>065-067>072-311945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
331 PM EDT Wed Mar 30 2022

...Wind Advisory Continues until 10PM EDT Tonight...

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible late today through tonight. A few
strong/severe storms are possible, especially southwest of the I-74
corridor.

Winds will gust up to 50 mph this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 30, 7:14 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
814 PM EDT Wed Mar 30 2022

INZ061-068-069-310045-
Daviess IN-Martin IN-Greene IN-
814 PM EDT Wed Mar 30 2022

...Strong thunderstorms will impact portions of Martin, eastern
Greene and Daviess Counties through 845 PM EDT...

At 814 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Washington to 7 miles west of Jasper. Movement
was northeast at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Bloomfield and Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central, southwestern and west central Indiana.

&&

LAT...LON 3851 8700 3850 8706 3854 8711 3852 8715
      3874 8725 3877 8724 3877 8726 3884 8718
      3885 8718 3884 8714 3890 8712 3890 8709
      3891 8713 3917 8687 3869 8668 3862 8668
      3850 8690 3851 8693 3849 8695
TIME...MOT...LOC 0014Z 222DEG 51KT 3868 8718 3842 8707

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Updike
Special weather statement, Mar 30, 7:20 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
820 PM EDT Wed Mar 30 2022

INZ043-044-051-052-060-061-067-310045-
Knox IN-Clay IN-Greene IN-Parke IN-Vermillion IN-Vigo IN-Sullivan IN-
820 PM EDT Wed Mar 30 2022

...Strong thunderstorms will impact portions of Vigo, Sullivan, north
central Knox, western Clay, southwestern Parke and northwestern
Greene Counties through 845 PM EDT...

At 818 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dennison to near Russellville. Movement was
northeast at 65 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Clinton around 835 PM EDT.

Other locations in the path of these storms include Linton and
Rockville.

This includes Interstate 70 between mile markers 1 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southwestern and west central Indiana.

&&

LAT...LON 3935 8753 3955 8753 3986 8721 3898 8710
      3879 8750 3890 8753 3896 8751 3898 8754
      3921 8758 3925 8757 3925 8759 3932 8760
TIME...MOT...LOC 0018Z 216DEG 64KT 3944 8758 3876 8749

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Updike

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Hamilton

When
March 30, 9:15 PM EST
Where
Hamilton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Indianapolis Metro Airport Awos.

High Wind, Delaware

When
March 30, 10:03 PM EST
Where
Delaware forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Delaware County Airport Asos.

High Wind, Henry

When
March 30, 10:20 PM EST
Where
Henry forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

High gradient winds snapped a power line pole and moved a 12 foot wide metal mobile porch awning 100 yards near 3 SW Mooreland.

High Wind, Jackson

When
March 30, 11:16 PM EST
Where
Jackson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Broken power poles and three inch tree limbs broken 1 mile west of Seymour. 911 call canter additionally noted several reports of trees and power lines down across Jackson County.

High Wind, Vigo

When
March 31, 1:35 AM EST
Where
Vigo forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Eight reports of downed trees across Vigo County from before 200 EST to 600 EST. Most reports were in and to the south side of Terre Haute. Winds also downed trees in the Grange Corner and Prairie Creek areas.

High Wind, Vigo

When
March 31, 1:37 AM EST
Where
Vigo forecast zone
Measured
59 kt (68 mph) estimated gust
Reported by
ASOS
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Asos station at Terre Haute Hulman Field.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005128, 1005166, 1005167, 1005596, 1005535, 1005598.